Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 133, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2001, 3:39 PM EDT for Bourbon County, Fayette County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 3:39 PM EDT (19:39 UTC)
- Expired
- Aug 23, 2001, 4:20 PM EDT
- In force
- 41 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Bourbon County, KY, Fayette County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:55 PM EDT | Thunderstorm Wind 70 E | Paris, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
232 WUUS53 KLMK 231940 SVRSDF KYC017-067-232020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 339 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN EAST CENTRAL KENTUCKY FAYETTE COUNTY IN EAST CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LEXINGTON * UNTIL 420 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF NEWTOWN TO 15 MILES WEST OF NEW ZION...OR FROM 18 MILES NORTH OF LEXINGTON TO 15 MILES WEST OF LEXINGTON...MOVING SOUTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RUDDELS MILLS...CENTERVILLE AROUND 345 PM EDT PARIS...MILLERSBURG AROUND 355 PM EDT LEXINGTON AROUND 400 PM EDT NORTH MIDDLETOWN...CLINTONVILLE AROUND 410 PM EDT DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT THU AUG 23 2001 WILL ISSUE AN ABBREVIATED DISCUSSION...IN LIEU OF CONVECTIVE WATCH UNTIL 900 PM EDT...AND WE/RE IN THE MIDST OF BEGINNING TO ISSUE FIRST WARNINGS. ATMOSPHERE ALONG AND SOUTH OF THE BOUNDARY HAS DESTABLIZED SIGNIFICANTLY...WITH CAPES IN THE 3000 TO 4000 RANGE...ALONG WITH SOME DRY AIR ALOFT AND IMPRESSIVE VERTICAL PROFILE ON THE WILMINGTON SOUNDING THIS MORNING. STORMS THAT ARE DEVELOPING ARE MOVING RATHER FAST...BUT WILL PRODUCE VERY HEAVY RAINFALL...WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. THE SYNOPTIC TRENDS WERE SIMILAR WITH THE MODELS...ALBEIT SOMEWHAT DIFFERENT ON THE TIMING AND HOW FAR WEST THIS BOUNDARY SETTLES ON FRIDAY. NEVERTHELESS...WILL HAVE THUNDERSTORMS THIS EVENING NORTH AND ALL NIGHT ACROSS THE SOUTH...AND WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY...ALTHOUGH MY GUT FEELING TELLS ME THAT ENOUGH DRYING SHOULD WORK INTO NORTHERN AREAS TO PRECLUDE RAINFALL. THIS BOUNDARY THEN SWEEPS BACK ACROSS THE FORECAST AREA ON SATURDAY...WITH THE NEXT COLD FRONT MOVING THROUGH ON SUNDAY. .SDF...SEVERE THUNDERSTORM WATCH ENTIRE CWA UNTIL 900 PM EDT. VLD
In the hours before
Special weather statement, Aug 23, 12:51 PM EDT, 2 hours 48 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-240745- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 PM EDT THU AUG 23 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA FOR THIS AFTERNOON AND TONIGHT. A SLOW MOVING COLD FRONT LOCATED ACROSS SOUTHERN INDIANA AND OHIO WILL MOVE SOUTH THROUGH THE AREA THIS AFTERNOON. SOUTH OF THIS FRONT THE ATMOSPHERE IS WARM...HUMID...AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THIS FRONT DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINS... DANGEROUS LIGHTNING...AND DAMAGING WIND GUSTS ABOVE 60 MPH. HAIL IS NOT ANTICIPATED TO BE A WIDESPREAD THREAT SINCE THE ATMOSPHERE REMAINS QUITE WARM ALOFT...AND THE WIND SHEAR PROFILE IS NOT FORECAST TO BE CONDUCIVE FOR TORNADO DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS THROUGH THE OVERNIGHT HOURS. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:17 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 23 min |
| Aug 23, 3:29 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 31 min |
| Aug 23, 3:51 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 39 min |
| Aug 23, 4:00 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 30 min |
| Aug 23, 4:19 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.